Illinois, 2005

Flood and Hail in Illinois, October 2, 2005

October 2, 2005 · NWS LOT · 19 events in 8 counties and zones

10 hail, 7 thunderstorm wind, 1 lightning, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 2, 12:15 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 2, 12:15 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT SUN OCT 2 2005

.DISCUSSION...

THE CIRCULATION OVER EASTERN NEBRASKA AND WESTERN IOWA AS SEEN ON
THE 700 MB PROFILER DATA.  THE GFS AND NAM SHOWS THE VORTICITY
MAXIMUM MOVING INTO WISCONSIN. THERE IS STILL SOME POSITIVE
VORTICITY ADVECTION INTO NORTHERN ILLINOIS SUNDAY AFTERNOON. LIFTED
INDEX FORECASTS SHOW -4 AND ABOVE FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS CAPE VALUE OF 1400 J/KG ARE FORECAST OVER EAST ILLINOIS AND
NORTHWEST INDIANA THIS EVENING. THERE IS ENOUGH INSTABILITY AND
ENOUGH FORCING TO LEAVE A CHANCE OF THUNDERSTORMS FOR SUNDAY
AFTERNOON AND NIGHT. WARMER AIR WILL FOLLOW THE CIRCULATION AS
IT BECOMES AN OPEN TROUGH INTO OUR FORECAST AREA MONDAY.

THE NEXT WAVE THAT IS NOW ALONG THE NORTHWEST COAST OF THE US AND
WESTERN COAST OF CANADA WILL BE THE PRECIPITATION PRODUCER FOR
WEDNESDAY. THIS SYSTEM WILL BRING THE COOLER AIR FROM CANADA BY THE
END OF THE WEEK. HAVE MADE LITTLE CHANGES IN THE THE HIGH AND LOW
TEMPERATURES THROUGH SATURDAY.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

THE AVIATION WEATHER SITUATION IS GETTING A BIT MORE COMPLEX THAN
RECENT DAYS.  THE UPPER LOW THAT HAS BEEN PREVIOUSY DISCUSSED HAS
OPENED UP INTO A SHORT WAVE TROUGH AND IS INITIALLY LOCATED OVER
CENTRAL IOWA.  THE ASSOCIATED VORT MAX IS EXPECTED TO TRACK
NORTHEASTWARD INTO CENTRAL WISCONSIN TONIGHT AND THE QUESTION
IS...HOW MUCH INFLUENCE THIS FEATURE WILL HAVE ON THE TAF SITES.

UNDER PERSISTENT SLY TO SSWLY LOW LEVEL FLOW...DEWPOINTS HAVE
INCREASED INTO THE MIDDLE TO UPPER 60S...SO ADEQUATE LOW LEVEL
LOISTURE IS NOW IN PLACE TO SUPPORT PCPN REACHING THE GROUND.  THE
LATEST MODEL GUIDANCE IS VERY CONSISTENT ON THE PATH OF THE SHORT
WAVE.  SO...PCPN IS A GOOD BET...BUT THE MAIN VORT MAX SHOULD GO
NORTH OF THE TAF SITES...BUT THERE IS A TAIL OF VORTICITY WHICH
SHOULD PROVIDE ADEQUATE FORCING FOR -TSRA OVER NRN IL.  TIMING THE
TRACK OF THE VORT MAX INDICATES THAT THE BEST FORCING WILL BE IN
PLACE 22-00Z OVER THE RFD AREA AND 00-02Z AROUND THE CHICAGO AREA
TAF SITES.  UPSTREAM METARS INVOF ACTIVE CONVECTION ARE SHOWING
CEILINGS EITHER ON THE HIGHER END OF MVFR...025-030...OR
VFR...AROUND 040.  UNLESS SOME OF THE LOW 70S DEWPOINT AIR OVER SRN
IL CAN ADVECT INTO THE REGION...WILL KEEP CIGS IN VFR RANGE.

THE SHORT WAVE SHOULD HAVE LITTLE IMPACT ON SFC WIND DIRECTIONS AND
THUS ARE EXPECTED TO CONTINUE TO REFLECT THE GENERAL SYNOPTIC
PATTERN AND REMAIN SLY THROUGH THE TAF PD.  WITH MUCH MORE MID AND
HIGH CLOUDS THIS AFTERNOON THAN RECENT DAYS...DO NOT EXPECT AS MUCH
MOMENTUM TRANSPORT AND WILL NOT MENTION STRONGER GUSTS TODAY.

VISIBILITY SHOULD GENERALLY BE UNRESTRICTED THIS AFTERNOON AND MUCH
OF TONIGHT.  BY THE EARLY MORNING HOURS...LOOKING FOR WINDS TO
DECREASE TO 3-4KT...AND WITH SOME RESIDUAL MOISTURE HANGING
AROUND...A FEW HOURS OF 3SM BR IS LIKELY.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
Hazardous weather outlook, Oct 2, 5:00 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT SUN OCT 2 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-031100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT SUN OCT 2 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
AN UPPER AIR DISTURBANCE WILL MOVE FROM EASTERN IOWA TO NORTHERN
WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY. A STRONG
COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-031100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
600 AM CDT SUN OCT 2 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
AN UPPER AIR DISTURBANCE WILL MOVE FROM EASTERN IOWA TO NORTHERN
WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

HERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY. A STRONG
COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 26 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Kane

When
October 2, 1:48 PM CST to 1:53 PM CST
Where
Kane County, Aurora
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.767, -88.317

Lightning, Du Page

When
October 2, 2:05 PM CST
Where
Du Page County, Oak Park
Reported by
TRAINED SPOTTER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

A bolt of lightning split a tree from top to bottom.

Thunderstorm Wind, Lake

When
October 2, 2:10 PM CST
Where
Lake County, Wauconda
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.267, -88.133

Trees were blown down near Barrington and Ivanhoe roads. Debris on Route 12 near Ivanhoe Road.

Hail, Lake

When
October 2, 2:23 PM CST to 2:27 PM CST
Where
Lake County, Lindenhurst
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.417, -88.050

Hail, Du Page

When
October 2, 2:27 PM CST to 2:32 PM CST
Where
Du Page County, Wheaton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.867, -88.117

Quarter size hail reported near Butterfield and Naperville Roads.

Flood, Du Page

When
October 2, 2:30 PM CST to 4:30 PM CST
Where
Du Page forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -90.683

One foot of water covered North Avenue in Glendale Heights.

Hail, Du Page

When
October 2, 2:37 PM CST to 2:42 PM CST
Where
Du Page County, Winfield
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.867, -88.167

Nickel size hail was reported one mile north of County Farm Road and Roosevelt Road.

Hail, Du Page

When
October 2, 2:42 PM CST to 2:48 PM CST
Where
Du Page County, Villa Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -87.983

Hail, Du Page

When
October 2, 2:42 PM CST to 2:47 PM CST
Where
Du Page County, Warrenville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -88.167

Hail, Du Page

When
October 2, 2:57 PM CST to 3:02 PM CST
Where
Du Page County, Glen Ellyn
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -88.067

Hail, Du Page

When
October 2, 3:10 PM CST to 3:15 PM CST
Where
Du Page County, Lombard
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -88.017

Hail, Cook

When
October 2, 3:12 PM CST to 3:17 PM CST
Where
Cook County, 1 mi W of Melrose Park
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -87.833

Penny size hail was reported near North Avenue and Lake Street in NorthLake, west of Melrose Park.

Thunderstorm Wind, Will

When
October 2, 3:47 PM CST
Where
Will County, New Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.517, -87.967

Power lines were blown down near Spencer Road and US 30.

Thunderstorm Wind, Kankakee

When
October 2, 4:15 PM CST
Where
Kankakee County, Herscher
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.050, -88.100

Power lines were blown at 600W and 2000S Roads.

Thunderstorm Wind, Cook

When
October 2, 4:16 PM CST
Where
Cook County, Matteson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -87.700

Tree branches were blown down blocking traffic near Interstate 57 and Vollmer Road.

Thunderstorm Wind, Cook

When
October 2, 4:20 PM CST
Where
Cook County, Olympia Fields
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.517, -87.700

Shingles were blown off off houses.

Thunderstorm Wind, Cook

When
October 2, 4:20 PM CST
Where
Cook County, Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.550, -87.650

A tree fell on a power line and it snapped.

Thunderstorm Wind, Ford

When
October 2, 4:24 PM CST
Where
Ford County, Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -88.100

Large tree limbs down on Interstate 57.

Hail, Iroquois

When
October 2, 4:37 PM CST to 4:42 PM CST
Where
Iroquois County, Chebanse
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -87.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476577, 5476578, 5476579, 5476580, 5476581, 5476646, 5476582, 5476645, 5476653, 5476654, 5476647, 5476648, 5476649, 5476650, 5476651, 5476652, 5476655, 5476656, 5476657.